Alert archive / Virginia / Frost Advisories in 2016
Frost Advisory 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at Oct 10, 2016, 2:06 PM EDT for Greenbrier County, Monroe County, West Virginia; 6 counties in Virginia. It took effect at Oct 11, 2016, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2016, 2:06 PM EDT (18:06 UTC)
- In effect from
- Oct 11, 2016, 2:00 AM EDT
- Expired
- Oct 11, 2016, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, VA, Bath County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Rockbridge County, VA, Greenbrier County, WV, Monroe County, WV
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013 WWUS71 KRNK 101806 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 206 PM EDT MON OCT 10 2016 VAZ020-WVZ507-508-110215- /O.NEW.KRNK.FR.Y.0004.161011T0600Z-161011T1300Z/ BATH-EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG... WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE 206 PM EDT MON OCT 10 2016 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY. * LOCATIONS...COLDEST SPOTS ESPECIALLY THE DEEPER VALLEYS. * HAZARDS...AREAS OF FROST. * TEMPERATURES...FALLING INTO THE MID 30S LATE TONIGHT AND EARLY TUESDAY MORNING. * IMPACTS...FROST MAY CAUSE POTENTIAL DAMAGE TO SENSITIVE PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
3 follow-up statements
532 WWUS71 KRNK 110038 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 838 PM EDT MON OCT 10 2016 ...AREAS OF VALLEY FROST OVERNIGHT... .THE COMBINATION OF HIGH PRESSURE SETTLING ACROSS THE AREA AND VERY DRY AIR IN PLACE WILL ALLOW TEMPERATURES TO FALL INTO THE 30S OVERNIGHT. THIS COULD LEAD TO AREAS OF FROST ESPECIALLY IN THE DEEPER VALLEYS BY DAYBREAK TUESDAY. VAZ019-024-WVZ044-110845- /O.EXA.KRNK.FR.Y.0004.161011T0600Z-161011T1300Z/ ALLEGHANY VA-ROCKBRIDGE-MONROE- INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...LEXINGTON... BUENA VISTA...UNION 838 PM EDT MON OCT 10 2016 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY. * LOCATIONS...COLDEST SPOTS ESPECIALLY THE DEEPER VALLEYS. * HAZARDS...AREAS OF FROST. * TEMPERATURES...FALLING INTO THE MID 30S LATE TONIGHT AND EARLY TUESDAY MORNING. * IMPACTS...FROST MAY CAUSE POTENTIAL DAMAGE TO SENSITIVE PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ VAZ020-WVZ507-508-110845- /O.CON.KRNK.FR.Y.0004.161011T0600Z-161011T1300Z/ BATH-EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG... WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE 838 PM EDT MON OCT 10 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY... * LOCATIONS...COLDEST SPOTS ESPECIALLY THE DEEPER VALLEYS. * HAZARDS...AREAS OF FROST. * TEMPERATURES...FALLING INTO THE LOWER TO MID 30S LATE TONIGHT AND EARLY TUESDAY MORNING. * IMPACTS...FROST MAY CAUSE POTENTIAL DAMAGE TO SENSITIVE PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
648 WWUS71 KRNK 110809 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 409 AM EDT TUE OCT 11 2016 ...AREAS OF VALLEY FROST THROUGH 9 AM EDT THIS MORNING... .HIGH PRESSURE CENTERED ACROSS THE REGION HAS RESULTED IN MOSTLY CLEAR SKIES...CALM WINDS...AND A VERY DRY AIR MASS. THIS HAS ALLOWED TEMPERATURES TO DROP INTO THE 30S IN MOUNTAIN VALLEYS. THIS COULD LEAD TO AREAS OF FROST ESPECIALLY IN THE DEEPER MOUNTAIN VALLEYS THROUGH THE EARLY MORNING HOURS. VAZ019-020-024-WVZ044-507-508-111300- /O.CON.KRNK.FR.Y.0004.000000T0000Z-161011T1300Z/ ALLEGHANY VA-BATH-ROCKBRIDGE-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON... HOT SPRINGS...LEXINGTON...BUENA VISTA...UNION...LEWISBURG... WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE 409 AM EDT TUE OCT 11 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...COLDEST SPOTS ESPECIALLY THE DEEPER VALLEYS. * HAZARDS...AREAS OF FROST. * TEMPERATURES...FALLING INTO THE MID 30S LATE TONIGHT AND EARLY TUESDAY MORNING. * IMPACTS...FROST MAY CAUSE POTENTIAL DAMAGE TO SENSITIVE PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ RAB
492 WWUS71 KRNK 111259 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 859 AM EDT TUE OCT 11 2016 VAZ019-020-024-WVZ044-507-508-111400- /O.EXP.KRNK.FR.Y.0004.000000T0000Z-161011T1300Z/ ALLEGHANY VA-BATH-ROCKBRIDGE-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON... HOT SPRINGS...LEXINGTON...BUENA VISTA...UNION...LEWISBURG... WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE 859 AM EDT TUE OCT 11 2016 ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... TEMPERATURES HAVE WARMED TO AROUND 40 THIS MORNING AND FROST HAS MELTED. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Oct 10, 1:47 PM EDT, 19 minutes earlier.
Area forecast discussion, Oct 10, 1:47 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 147 PM EDT Mon Oct 10 2016 .SYNOPSIS... A large high will cover much of the eastern United States today through Wednesday. A weak cold front will move from the Ohio Valley on Thursday to off the east coast on Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 1010 AM EDT Monday... Forecast is in good shape. Made only minor temperature adjustments in isc grids for this morning update. High pressure will provide our region with plenty of sunshine. High temperatures this afternoon will range from the mid 50s in the northwest mountains to near 70 degrees in the Piedmont. Enjoy your afternoon! As of 345 AM EDT Monday... Surface ridge axis extended from the Great Lakes to eastern Arkansas early this morning. This high will move east today and tonight and will be over the eastern United States by Tuesday morning. Wind speeds at 850MB will gradually decrease today. A shallow surface based inversion will develop after sunset and surface winds will decouple. A dry air mass was in place today. With daytime mixing, dew points will lower into the mid to upper 30s in the foothills and piedmont. The dry air mass will also result in large diurnal temperature variation today and tonight. Expecting at least a 25 degree rise in temperatures today from the morning lows. Range of minimum temperatures tonight in the mountains with the valleys cooler than the ridges. Even with a few spots dipping into the upper 30s west of the Blue Ridge, the potential for any patchy frost tonight looks limited to the Greenbrier Valley and around Burkes Garden. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... As of 330 AM EDT Monday... A dry wedge of high pressure will remain in place east of the Appalachians through Wednesday, bringing fair weather and cool temperatures to the region. By late Wednesday an upper level trof moving through the Great Lakes region will drive a low pressure system into eastern Canada with the trailing cold front approaching our western doorstep. Given the continued absence of deep moisture it appears that this front will have an uneventful passage through the region on Thursday, though guidance is trying to squeeze out a couple of sprinkles mainly northern Blue Ridge into the Alleghany highlands. Another high builds in behind the front on Thursday night with quiet weather. Expect a slight moderating trend in temperatures with readings going from the mid to upper 60s on Tuesday, to upper 60s west/mid 70s east by Thursday. Overnight lows will be quite chilly with upper 30s/lower 40s west to middle 40s east. There will be late night valley fog and there is also the potential for some isolated frost in the deeper valleys west of the Blue Ridge. Guidance is also showing some very shallow moisture trying to work in from the east so clouds may hold temps up a bit in the piedmont and Southside both Tuesday night and Wednesday night. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 250 PM EDT Sunday... This portion of the forecast will become more active in regards to weather systems moving into or crossing parts of the region. One shortwave trough will emerge from the mid Mississippi Valley. Guidance offers a solution that brings it across our area Friday night into Saturday. Our forecast will reflect somewhat better chances of precipitation impacting central and western parts of the area. Again, high pressure builds into the area Saturday night in the wake of this second system. What may be the most potent of the systems will be just west of the western extent of the forecast area by late in the day Sunday. This will be another northern stream shortwave trough and associated cold front. Isolated showers associated with it may reach western parts of the area by Sunday afternoon. Temperatures during this portion of the forecast will cool from about five degrees above normal, to near normal readings by Saturday. On Sunday a rebound to temperatures about five degrees above normal is expected. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 147 PM EDT Monday... High pressure from the Great Lakes to the Tennessee Valley will move east this afternoon and will cover West Virginia, Virginia and North Carolina tonight. The air mass is dry over the region. High confidence of VFR conditions this afternoon into tonight. There could be some shallow valley fog at KLWB overnight into Tuesday morning. But, dry airmass will hinder fog development. Pilots should watch out for patchy frost in the coldest locations late tonight into Tuesday morning. VFR conditions will continue Tuesday. Winds will remain light and less than 10 mph. High confidence in ceilings, visibilities and winds during the taf period. Extended aviation discussion... May see a period of sub-VFR upslope cigs behind a passing weak cold front at KBLF/KLWB by Thursday night, otherwise should stay VFR through the week. This is outside of any late night/early morning fog across the valley locations. However with dry air in place for much of the week, have less confidence on seeing very much fog at this point. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/KK SHORT TERM...MBS LONG TERM...DS/MBS AVIATION...AMS/KK
Hazardous weather outlook, Oct 10, 8:17 AM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 817 AM EDT MON OCT 10 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-111230- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 817 AM EDT MON OCT 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Frost Advisories in Virginia, 2016Frost Advisories in West Virginia, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.